Excessive Heat, Tulsa
- When
- June 28, 11:45 AM CST to June 29, 8:00 PM CST
- Where
- Tulsa forecast zone
- Injuries
- 11 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 36.121, -95.941 (the zone’s center; the record gives no point)
A ridge of high pressure in the middle and upper atmosphere developed over the south central United States during late June. Unseasonably hot afternoon temperatures reaching the mid 90s to near 100 degrees, combined with high humidity, resulted in heat index values in the 110 to 115 degree range across much of eastern Oklahoma on the 28th and 29th.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A ridge of high pressure in the middle and upper atmosphere developed over the south central United States during late June. Unseasonably hot afternoon temperatures reaching the mid 90s to near 100 degrees, combined with high humidity, resulted in heat index values in the 110 to 115 degree range across much of eastern Oklahoma on the 28th and 29th. At least eleven people were treated for heat-related issues in Tulsa, eight of which were transported to the hospital.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 28, 11:26 AM CST, 19 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
1226 PM CDT Wed Jun 28 2023
...New AVIATION...
.SHORT TERM...
(The rest of today )
Issued at 1057 AM CDT Wed Jun 28 2023
Dangerous heat indices are expected to climb into the 105 to 110
degree range this afternoon as upper high builds into the ArkLaTx
region. A few lingering mid/high clouds across NE OK/NW AR shouldn't
have much of an impact on high temperatures. A few locations could
see heat indices exceed 110 degree and will continue to monitor
in case an excessive heat warning is needed.
&&
.LONG TERM...
(Tonight through Tuesday)
Issued at 320 AM CDT Wed Jun 28 2023
Thursday will have no convective influences and high temps should
more easily reach their full potential. Dewpoint trends on
Thursday is the larger uncertainty and again widespread advisory
level heat is forecast with a chance for areas to be upgraded.
Hot temperatures continue Friday though upper ridge does weaken
slightly. The next wave and associated cold front move into the
Friday night with the front gradually moving south through the
forecast area on Saturday. Increasing cloud cover and a chance for
showers and storms along and north of the front will keep temps
nearer seasonal normals. Persistent weak troughing is forecast to
remain through the southern Plains into early next week with
daily shower and thunderstorm chances and temps remaining near
early July normals.
&&
.AVIATION...
(18Z TAFS)
Issued at 1226 PM CDT Wed Jun 28 2023
Scattered mid clouds across NE OK/NW AR will continue to decrease
in coverage this afternoon with a brief period of gusty winds
possible. Otherwise, VFR conditions are expected through the
forecast period.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 80 103 79 100 / 0 0 0 0
FSM 77 103 78 102 / 0 0 0 0
MLC 77 99 77 98 / 0 0 0 0
BVO 73 103 75 101 / 0 0 0 0
FYV 75 100 74 99 / 0 0 0 0
BYV 77 102 77 100 / 0 0 0 10
MKO 77 100 77 98 / 0 0 0 0
MIO 75 103 76 101 / 0 0 0 0
F10 77 99 77 97 / 0 0 0 0
HHW 75 98 75 98 / 0 0 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ049-053>076.
Heat Advisory from noon to 9 PM CDT Thursday for OKZ049-053>076.
AR...Heat Advisory until 9 PM CDT this evening for ARZ001-002-010-011-
019-020-029.
Heat Advisory from noon to 9 PM CDT Thursday for ARZ001-002-010-
011-019-020-029.
&&
SHORT TERM...12
LONG TERM....07
AVIATION...12Hazardous Weather Outlook National Weather Service Tulsa OK 452 AM CDT Wed Jun 28 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-291000- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 452 AM CDT Wed Jun 28 2023 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. DANGEROUS HEAT. RISK...Significant. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Late morning. DISCUSSION... Hot and humid conditions will intensify today across eastern Oklahoma and northwest Arkansas. Widespread afternoon heat index values of 105 to 110 degrees are expected. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. THURSDAY...Dangerous Heat Potential. FRIDAY...Thunderstorm and Dangerous Heat Potential. SATURDAY through TUESDAY...Thunderstorm Potential. EXTENDED DISCUSSION... Hot and humid conditions will continue Thursday and Friday with afternoon heat index values of 105 to 110 degrees common both days. A slow moving cold front will move into the area on Saturday with increasing thunderstorm chances and cooler temperatures. Daily thunderstorm chances are expected to continue through early next week. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
25 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111108, 1111109, 1111110, 1111111, 1111112, 1111113, 1111114, 1111115, 1111116, 1111117, 1111118, 1111119, 1111120, 1111121, 1111122, 1111123, 1111124, 1111125, 1111126, 1111127, 1111128, 1111129, 1111131, 1111132, 1111133.